Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 124, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 18, 2003, 7:02 PM EDT for Robeson County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2003, 7:02 PM EDT (23:02 UTC)
- Expired
- Aug 18, 2003, 7:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Robeson County, NC
The radar
The Wilmington radar (KLTX), 110 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 526 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 182302 SVRILM NCC155-182345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 701 PM EDT MON AUG 18 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 745 PM EDT * AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER RED SPRINGS...MOVING SOUTHWEST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MAXTON AROUND 720 PM RAEMON AROUND 730 PM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3473 7909 3488 7921 3468 7950 3455 7936 $$ HOEHLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:20 PM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Aug 18, 3:20 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 320 PM EDT MON AUG 18 2003 CONVECTION HAS DEVELOPED THIS AFTERNOON ALONG AND AHEAD OF FRONTAL BOUNDARY WHICH CURRENTLY BISECTS THE FORECAST AREA. RAINFALL TOTALS HAVE BEEN RATHER IMPRESSIVE ACCORDING TO RADAR WITH SOME 3-4 INCH/HR AMOUNTS IN WILLIAMSBURG AND BRUNSWICK COUNTIES DUE TO SLOW MOVING STORMS. EXPECT ACTIVITY TO CONTINUE INTO THE EVENING...THEN BEGIN TO DIMINISH WITH LOSS OF DAYTIME HEATING. LIGHT WINDS AND MOIST LOW-LEVELS WILL AID IN LOCALLY DENSE FOG FORMATION OVERNIGHT INTO TUE MORNING...ESPECIALLY IN THOSE LOCATIONS WHICH RECEIVED RAINFALL TODAY. AS FRONT CONTINUES TO PUSH SWRD OF FORECAST AREA TUE AND WED...AN ONSHORE FLOW IS EXPECTED TO DEVELOP WITH HIGH PRES BUILDING DOWN FROM THE MID-ATLANTIC COAST. WILL CARRY SLIGHT CHANCE POPS FOR THE DAYTIME PERIODS. RETURN FLOW SETS UP THU AND FRI AS THE HIGH SHIFTS FURTHER OFFSHORE...WITH LOW CHANCE POPS FOR DIURNAL CONVECTION. A COLD FRONT IS EXPECTED TO APPROACH FROM THE NW SAT AND DROP INTO THE FORECAST AREA EARLY SUN...BEFORE MOVING OFFSHORE MON. BEST CHANCES OF RAIN OVER THE NEXT 7 DAYS APPEARS TO BE OVER THE WEEKEND AS A RESULT. DOES NOT APPEAR TO BE MUCH IN THE WAY OF COOLER AIR BEHIND THIS FRONT. CONDITIONS DRY OUT A BIT FOR MON...BUT WILL HOLD ONTO SLIGHT CHANCE POPS WITH THE FRONT STALLED JUST S OF THE AREA. CWF: SOMEWHAT DIFFUSE FRONTAL BOUNDARY TO OOZE ITS WAY THROUGH THE AREA TONIGHT AND TUESDAY WITH HIGH PRESSURE TO RIDGE INTO THE AREA FROM THE NORTH LATE TUESDAY THROUGH FRIDAY. ANOTHER FRONT WILL APPROACH FROM THE NORTH SATURDAY...TIGHTENING THE PRESSURE GRADIENT A BIT. OUTSIDE THUNDERSTORMS...EXPECT VARIABLE (MAINLY W-SW) WINDS 10 KT OR LESS TO BECOME NE-E ON TUESDAY AND REMAIN LIGHT THROUGH FRIDAY AS WINDS SLOWLY VEER TO S-SW. WITH TIGHTER GRADIENT SATURDAY...PLAN ON SW 15 TO 20 KT. SEAS SHOULD BE LESS THAN 4 FT THROUGH FRIDAY WITH 4 TO 5 FT ON TAP FOR SATURDAY. FCSTID = 36 PRELIMINARY NUMBERS... ILM 071 088 071 088 / 30 20 10 20 LBT 070 088 069 088 / 30 20 10 20 FLO 071 089 070 089 / 30 20 10 20 MYR 072 086 071 085 / 30 20 10 20 .ILM... .NC...NONE. .SC...NONE. PUBLIC: JAQ MARINE: RAN
Hazardous weather outlook, Aug 18, 5:00 AM EDT, 14 hours 2 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 500 AM EDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO TONIGHT. RAINFALL AMOUNTS OF UP TO 2 INCHES IN AN HOURS TIME IS POSSIBLE IN THE STRONGEST THUNDERSTORMS. A RIVER FLOOD WARNING IS IN EFFECT FOR THE CAPE FEAR...GREAT PEE DEE...AND LUMBER RIVERS. SEE THE LATEST RIVER FLOOD STATEMENTS ISSUED BY THE NWS WILMINGTON FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH SUNDAY. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. DIGIORGI
In the hours before
Special weather statement, Aug 18, 1:41 PM EDT, 5 hours 21 minutes before
SCZ039-181830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 141 PM EDT MON AUG 18 2003 ...STRONG THUNDERSTORMS WITH HEAVY RAIN AFFECTING WILLIAMSBURG COUNTY... AT 138 PM...NATIONAL WEATHER SERVICE RADAR INDICATED NUMEROUS THUNDERSTORMS ACROSS WEST AND CENTRAL WILLIAMSBURG COUNTY...FROM NORTH OF GREELEYVILLE TO KINGSTREE. THESE THUNDERSTORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...VERY HEAVY RAIN...AND POSSIBLY SMALL HAIL. THESE STORMS WILL PERSIST THROUGH 230 PM ACROSS THIS SAME AREA...WITH SOME OF THE ACTIVITY SPREADING EAST TOWARDS INDIANTOWN AND HEMINGWAY. RAINFALL AMOUNTS OF TWO TO THREE INCHES WITHIN AN HOUR ARE POSSIBLE...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW WATER CROSSINGS AND DITCHES. THOSE OUTDOORS SHOULD SEEK SHELTER IN AN ENCLOSED BUILDING AS SOON AS THUNDER IS HEARD. DO NOT USE THE TELEPHONE EXCEPT IN AN EMERGENCY. MOTORISTS TRAVELING THIS AFTERNOON SHOULD BE ALERT TO CHANGING WEATHER CONDITIONS...AND USE CAUTION DUE TO THE WET ROADWAY AND REDUCED VISIBILITY. MR
Local storm report, Aug 18, 2:56 PM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0256 PM EDT MON AUG 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM MURRELLS INLET SC 0.50 IN HAIL
08/18/03 GEORGETOWN
TMLocal storm report, Aug 18, 3:05 PM EDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0305 PM EDT MON AUG 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM SOCASTEE SC 0.25 IN HAIL
08/18/03 HORRY
TMThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:34 PM EDT | Special Marine Warning | ILM | 56 min | |
| Aug 18, 3:59 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 46 min |
| Aug 18, 5:47 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.